Hail, Houston
- When
- May 31, 3:30 PM CST
- Where
- Houston County, Grapeland
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.483, -95.467
3/4 inch hail in Grapeland.
6 hail, 3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 31, 1:50 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 250 PM CDT MON MAY 31 2004 .DISCUSSION... AT 18Z...A WEAK SURFACE BOUNDARY EXTENDED FROM JUST SOUTH OF LUFKIN TO HUNTSVILLE TO AUSTIN. CONVECTIVE TEMPERATURES HAVE BEEN REACHED AND VISIBLE SATELLITE IS SHOWING A LINE OF TOWERING CUMULUS BUILDING. 12Z SOUNDINGS SHOW A GREAT DEAL OF INSTABILITY PRESENT AND FEEL THIS WILL BE TAPPED AS STORMS BEGIN TO DEVELOP. WITH CAPES AOA 3000 J/KG...LIS OF -6...K INDICES 35 TO 40 AND PWS INCREASING TO 1.6 INCHES...FEEL THE THREAT FOR SEVERE STORMS IS INCREASING. ACARS SOUNDINGS FOR IAH AND CLL ALSO SHOW AN INVERTED V NEAR THE SURFACE...INDICATIVE OF DOWNBURSTS. WILL TAPER POPS...HIGHEST NORTH AND LOWER TOWARD THE COAST. MESO-SCALE BOUNDARIES WILL PROBABLY SERVE AS A FOCUS FOR ADDITIONAL DEVELOPMENT ON TUESDAY AND WILL BUMP POPS TO 30 OVER THE EAST. WILL LOWER TEMPS MID-WEEK AND BEYOND AS HEIGHTS FALL IN RESPONSE TO A BUILDING RIDGE OVER EXTREME WEST TEXAS. A NORTHWEST FLOW WILL DEVELOP AND IT APPEARS THAT A SERIES OF THUNDERSTORM COMPLEXES WILL PUSH SOUTHEAST. TIMING THESE SYSTEMS AND THEIR AREAL EXTENT IS DIFFICULT SO WILL BROAD BRUSH FOR NOW AND JUST CALL FOR A SLIGHT CHANCE THROUGH SATURDAY. THE GFS IS BRINGING A WIND SHIFT INTO THE AREA ON THURS/FRI AND THIS MAY SERVE AS AN ADDITIONAL FOCUS FOR STORMS. WINDS HAVE SLACKENED OVER THE WATER BUT SEAS REMAIN HIGH. CURRENT MARINE HEADLINES REMAIN UNCHANGED FROM THIS MORNINGS UPDATE. 43/46 && .HGX WATCHES/WARNINGS/ADVISORIES... SCA 20-60 NM GULF. SCEC 0-20 NM GULF. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 76 95 74 92 74 / 50 20 20 20 25 HOUSTON (IAH) 77 93 76 92 76 / 50 20 20 20 20 GALVESTON (GLS) 79 85 79 85 78 / 30 20 20 20 20 &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 400 PM CDT MON MAY 31 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-010500- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 400 PM CDT MON MAY 31 2004 .DAY ONE...TONIGHT. A WEAK COOL FRONT OVER NORTH TEXAS AND AN OUTFLOW BOUNDARY OVER NORTHEAST TEXAS WILL SAG SOUTH THIS EVENING. THESE BOUNDARIES COUPLED WITH INTENSE DAYTIME HEATING WILL BECOME THE FOCUS FOR THUNDERSTORMS THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. JUST LIKE THE LAST SEVERAL DAYS...A STRONG THERMAL INVERSION OR CAP...IS SUPPRESSING THUNDERSTORM DEVELOPMENT. THE CAP IS WEAKEST NORTH OF A BRYAN TO LIVINGSTON LINE...SO THE GREATEST THREAT FOR HAZARDOUS WEATHER WILL BE OVER THE NORTHERN HALF OF SOUTHEAST TEXAS. THE THUNDERSTORMS WILL DISSIPATE A COUPLE OF HOURS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE UPCOMING WEEK WILL BECOME INCREASINGLY ACTIVE AS UPPER LEVEL WINDS BECOME NORTHWEST. A SERIES OF MESO-SCALE CONVECTIVE COMPLEXES WILL RACE SOUTHEAST DURING THE LATE NIGHT AND EARLY MORNING HOURS. THE TIMING AND AREAL EXTENT OF THESE SYSTEMS ARE DIFFICULT TO FORECAST. THE FIRST OF THESE SYSTEMS WILL APPROACH EAST TEXAS LATE WEDNESDAY NIGHT WITH A SECOND SYSTEM LATE THURSDAY NIGHT. OTHERWISE...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 405 PM CDT MON MAY 31 2004 TXZ163-164-176>179-195>200-010300- BRAZOS-BURLESON-GRIMES-HOUSTON-LIBERTY-MADISON-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER-WASHINGTON- 405 PM CDT MON MAY 31 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST TEXAS. THE WATCH AREA IS ALONG AND NORTH OF LINE FROM MOSS HILL TO BRENHAM. COUNTIES INCLUDED ARE BRAZOS... BURLESON...GRIMES...HOUSTON...LIBERTY...MADISON...MONTGOMERY...POLK... SAN JACINTO...TRINITY...WALKER...AND WASHINGTON. THUNDERSTORMS ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY THAT IS MOVING FROM NORTHEAST TO SOUTHWEST ACROSS SOUTHEAST TEXAS. WITH AFTERNOON TEMPERATURES IN THE LOW TO MID 90S...AND DEWPOINTS IN THE MID 70S... THE AIR MASS HAS BECOME VERY UNSTABLE. ADDITIONAL STORMS ARE LIKELY AND WITH THE AMOUNT OF INSTABILITY AVAILABLE...SOME OF THIS ACTIVITY IS LIKELY TO PRODUCE STRONG WINDS AND POSSIBLY SOME HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
SPECIAL WEATHER STATEMENT...CORRECTED WATCH TYPE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 405 PM CDT MON MAY 31 2004 TXZ163-164-176>179-195>200-010300- BRAZOS-BURLESON-GRIMES-HOUSTON-LIBERTY-MADISON-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER-WASHINGTON- 405 PM CDT MON MAY 31 2004 ...TORNADO WATCH IN EFFECT UNTIL 10 PM... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF SOUTHEAST TEXAS. THE WATCH AREA IS ALONG AND NORTH OF LINE FROM MOSS HILL TO BRENHAM. COUNTIES INCLUDED ARE BRAZOS...BURLESON...GRIMES... HOUSTON...LIBERTY...MADISON...MONTGOMERY...POLK...SAN JACINTO... TRINITY...WALKER...AND WASHINGTON. THUNDERSTORMS ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY THAT IS MOVING FROM NORTHEAST TO SOUTHWEST ACROSS SOUTHEAST TEXAS. WITH AFTERNOON TEMPERATURES IN THE LOW TO MID 90S...AND DEWPOINTS IN THE MID 70S... THE AIR MASS HAS BECOME VERY UNSTABLE. ADDITIONAL STORMS ARE LIKELY AND WITH THE AMOUNT OF INSTABILITY AVAILABLE...SOME OF THIS ACTIVITY IS LIKELY TO PRODUCE ISOLATED TORNADOES...STRONG WINDS AND POSSIBLY SOME HAIL.
The Shreveport radar (KSHV), 187 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
3/4 inch hail in Grapeland.
F0 tornado with no damage.
1.75 inch hail.
1.00 inch hail lasted about twenty minutes and covered the ground.
3/4 inch hail.
Trees down across the eastern half of the county from Madisonville to Midway.
1.00 inch hail lasted three minutes.
Numerous trees blown down countywide...including the Huntsville area, FM 247, FM 1696 and FM 1791.
1.00 inch hail countywide...including the Huntsville area, FM 247, FM 1696 and FM 1791.
51 to 57 knot wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403594, 5403595, 5403596, 5403597, 5403598, 5403599, 5403600, 5403601, 5403602, 5403603.